Mycobacterium Fortuitum Infection Following Adalimumab Treatment for Psoriasis and Subsequent Complication-Free Treatment With Alternate TNF-α Blockers

August 2011 | Volume 10 | Issue 8 | Case Report | 914 | Copyright © 2011

Michael B. Chang BS, Jennifer C. Sri MD, Marcia Driscoll MD, Anthony A. Gaspari MD

Abstract

Tumor necrosis factor-α (TNF-α) inhibitors, such as adalimumab, are often used to treat psoriasis and psoriatic arthritis. While it is well known that these agents increase the risk of reactivation tuberculosis, recent evidence suggests that the risk of other nontuberculous mycobacterial (NTM) infections is on the rise. We report cutaneous Mycobacterium fortuitum in a 60-year-old woman with psoriasis who had been receiving adalimumab therapy for psoriatic arthritis for six months. No other risk factors were identified. M. fortuitum was cultured from a lesion on the right leg. Following resolution of the lesion, the patient has been successfully treated with infliximab infusions and subsequently certalizumab without complication for the past three years. To our knowledge, this is the first report of M. fortuitum occurring in a patient receiving adalimumab with successful subsequent treatment without complication while on another TNF-α inhibitor.

J Drugs Dermatol. 2011;10(8):927-929.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Tumor necrosis factor-α (TNF-α) inhibitors—such as etanercept, infliximab and adalimumab—represent a powerful addition to the arsenal of treatments for psoriasis and psoriatic arthritis.1 However, several complications can occur with the use of these drugs, and the management of treatment for psoriasis and psoriatic arthritis following these complications has yet to be fully addressed. The risk of reactivation of tuberculosis is well known and must be screened for prior to treatment. 2 Other notable infections reported with the use of TNF-α inhibitors include Listeria, Nocardia, Sporothrix, Aspergillus, and Histoplasma.3 More recently, a rise in NTM infections including M. fortuitum has been noted.4

An important question that has emerged with ongoing use of TNF-α inhibitors is how to handle patients who have had complications with one TNF-α inhibitor. With data emerging clarifying differences between the individual TNF-α inhibitors,5 there is reason to believe that despite failure or complication from one TNF-α inhibitor, another agent in the same class may prove to be efficacious and may be used without complication.6

CASE REPORT

A 60-year-old woman presented to our clinic with a recalcitrant case of psoriasis and psoriatic arthritis in December 2006. The patient had been treated at an outside clinic and on presentation was taking etanercept (Enbrel®) 25 mg once weekly as well as Atopiclair® twice daily. The patient had not noted improvement on her current treatment, but continued to exhibit significant psoriatic arthritis and severe psoriasis. Prior treatment had included phototherapy and various topical therapies, which had not been effective.

The patient was switched initially to adalimumab (Humira®) 80 mg administered subcutaneously initially then 40 mg subcutaneously at week 1 and 40 mg every other week following. The patient noted improvement initially; but six months after initial presentation, the patient noted erythema at the injection site. This erythema reportedly worsened with each injection. Also noted was the appearance of a draining cystic nodule on the right leg (Figure 1). At this time, adalimumab was discontinued. A swab culture from the exudate revealed acid-fast bacilli. Cultures isolated Mycobacterium fortuitum. Treatment with oral minocycline 100 mg twice-daily was begun and over the subsequent weeks, two incision and drainage procedures were performed. In December 2007, the right leg lesion was fully healed (Figure 2). No TNF-α inhibitors were used during the healing process, and the patient's psoriasis reportedly remained at baseline.

Treatment with infliximab (Remicade®) began in December 2007. After developing a dermatitis while on infliximab, the

↑ back to top


Related Articles